Symmetries and choreographies in families that bifurcate from the polygonal relative equilibrium of the n-body problem

  • Renato CallejaEmail author
  • Eusebius Doedel
  • Carlos García-Azpeitia
Original Article


We use numerical continuation and bifurcation techniques in a boundary value setting to follow Lyapunov families of periodic orbits and subsequently bifurcating families. The Lyapunov families arise from the polygonal equilibrium of n bodies in a rotating frame of reference. When the frequency of a Lyapunov orbit and the frequency of the rotating frame have a rational relationship, then the orbit is also periodic in the inertial frame. We prove that a dense set of Lyapunov orbits, with frequencies satisfying a diophantine equation, correspond to choreographies. We present a sample of the many choreographies that we have determined numerically along the Lyapunov families and along bifurcating families, namely for the cases \(n=3\), 4, and 6–9. We also present numerical results for the case where there is a central body that affects the choreography, but that does not participate in it. Animations of the families and the choreographies can be seen at the link below.



We thank R. Montgomery, J. Montaldi, D. Ayala, and L. García-Naranjo for many interesting discussions. We also acknowledge the assistance of Ramiro Chavez Tovar with the preparation of figures and animations. This research was also supported by NSERC (Canada) Grant N00138. R. C. was partially supported by PAPIIT Project IA102818.


  1. Alexander, J., Yorke, J.: Global bifurcations of periodic orbits. Am. J. Math. 100, 263–292 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Barrabés, E., Cors, J.M., Pinyol, C., Soler, J.: Hip-hop solutions of the \(2n\)-body problem. Celest. Mech. Dyn. Astronom. 95(1–4), 55–66 (2006)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  3. Barutello, V., Terracini, S.: Action minimizing orbits in the \(n\)-body problem with simple choreography constraint. Nonlinearity 17, 2015–2039 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  4. Barutello, V., Ferrario, D., Terracini, S.: Symmetry groups of the planar 3-body problem and action-mimizing trajectories. Arch. Ration. Mech. Anal. 190, 189–226 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. Calleja, R., Doedel, E., García-Azpeitia, C.: Symmetry-breaking for a restricted \(n\)-body problem in the Maxwell-ring configuration. Eur. Phys. J. ST 225, 2741–2750 (2016)CrossRefGoogle Scholar
  6. Chen, K.-C.: Binary decompositions for planar n-body problems and symmetric periodic solutions. Arch. Ration. Mech. Anal. 170, 247–276 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  7. Chenciner, A., Féjoz, J.: Unchained polygons and the \(n\)-body problem. Regul. Chaotic Dyn. 14(1), 64–115 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  8. Chenciner, A., Montgomery, R.: A remarkable periodic solution of the three-body problem in the case of equal masses. Ann. Math. 152(2), 881–901 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  9. Chenciner, A., Gerver, J., Montgomery, R., Simó, C.: Simple choreographic motions of N bodies A preliminary study. In: Marsden, J.E., Newton, P., Holmes, P., Weinstein, A. (eds.) Geometry, Mechanics, and Dynamics, 60th birthday of J. E. Marsden. Springer, New York (2002)Google Scholar
  10. Chenciner, A., Féjoz, J., Montgomery, R.: Rotating eights I: the three \(\Gamma_{i}\) families. Nonlinearity 18, 1407–1424 (2005)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. Doedel, E., Freire, E., Galán, J., Muñoz-Almaraz, F., Vanderbauwhede, A.: Stability and bifurcations of the figure-8 solution of the three-body problem. Phys. Rev. Lett. 88, 241101 (2002)ADSMathSciNetCrossRefGoogle Scholar
  12. Ferrario, D.: Symmetry groups and non-planar collisionless action-minimizing solutions of the three-body problem in three-dimensional space. Arch. Ration. Mech. Anal. 179(3), 389–412 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. Ferrario, D., Portaluri, A.: On the dihedral \(n\)-body problem. Nonlinearity 21(6), 1307–1321 (2008)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  14. Ferrario, D., Terracini, S.: On the existence of collisionless equivariant minimizers for the classical \(n\)-body problem. Invent. Math. 155(2), 305–362 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  15. García-Azpeitia, C., Ize, J.: Global bifurcation of polygonal relative equilibria for masses, vortices and dNLS oscillators. J. Differ. Equ. 251, 3202–3227 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  16. García-Azpeitia, C., Ize, J.: Global bifurcation of planar and spatial periodic solutions in the restricted n-body problem. Celest. Mech. Dyn. Astron. 110, 217–227 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  17. García-Azpeitia, C., Ize, J.: Global bifurcation of planar and spatial periodic solutions from the polygonal relative equilibria for the \(n\)-body problem. J. Differ. Equ. 254, 2033–2075 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  18. Ize, J., Vignoli, A.: Equivariant Degree Theory. De Gruyter Series in Nonlinear Analysis and Applications 8. Walter de Gruyter, Berlin (2003)zbMATHGoogle Scholar
  19. Kapela, T., Simó, C.: Rigorous KAM results around arbitrary periodic orbits for Hamiltonian Systems. Preprint (2017)Google Scholar
  20. Kapela, T., Simó, C.: Computer assisted proofs for nonsymmetric planar choreographies and for stability of the Eight. Nonlinearity 20, 1241–1255 (2007)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  21. Kapela, T., Zgliczynski, P.: An existence of simple choreographies for \(N\)-body problem: a computer assisted proof. Nonlinearity 16, 1899–1918 (2003)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  22. Marchal, C.: The family P12 of the three-body problem. The simplest family of periodic orbits with twelve symmetries per period. Celest. Mech. Dyn. Astron. 78, 279–298 (2000)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  23. Marchal, C.: How the method of minimization of action avoids singularities. Celest. Mech. Dyn. Astron. 83, 325–353 (2002)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  24. Meyer, K., Schmidt, D.: Librations of central configurations and braided saturn rings. Celest. Mech. Dyn. Astron. 55(3), 289–303 (1993)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  25. Moeckel, R.: Linear stability of relative equilibria with a dominant mass. J. Dyn. Differ. Equ. 6, 37–51 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Montaldi, J., Steckles, K.: Classification of symmetry groups for planar n-body choreographies. Forum of Mathematics, Sigma 1 (2013)Google Scholar
  27. Moore, C.: Braids in classical gravity. Phys. Rev. Lett. 70, 3675–3679 (1993)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  28. Muñoz-Almaraz, F., Freire, E., Galán, J., Doedel, E., Vanderbauwhede, A.: Continuation of periodic orbits in conservative and Hamiltonian systems. Phys. D 181, 1–38 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  29. Roberts, G.E.: Linear stability in the \(1+n\)-non relative equilibrium. In: Delgado, J. (ed), Hamiltonian Systems and Celestial Mechanics. HAMSYS-98. Proceedings of the 3rd International Symposium, World Sci. Monogr. Ser. Math. 6. World Scientific, pp. 303–330 (2000)Google Scholar
  30. Simó, C.: New families of solutions in N-body problems. In: European Congress of Mathematics. Springer Nature, pp. 101–115 (2001)Google Scholar
  31. Terracini, S., Venturelli, A.: Symmetric trajectories for the \(2n\)-body problem with equal masses. Arch. Ration. Mech. Anal. 184(3), 465–493 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  32. Vanderbei, R., Kolemen, E.: Linear stability of ring systems. Astron. J. 133, 656–664 (2007)ADSCrossRefGoogle Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  1. 1.Instituto de Investigaciones en Matemáticas Aplicadas y en SistemasUniversidad Nacional Autónoma de MéxicoMexicoMexico
  2. 2.Department of Computer ScienceConcordia UniversityMontrealCanada
  3. 3.Facultad de CienciasUniversidad Nacional Autónoma de MéxicoMexicoMexico

Personalised recommendations